Colorado, 2007

Winter Storm and Winter Weather in Colorado, December 25, 2007

December 25, 2007 · NWS BOU · 5 events in 5 counties and zones

A winter storm brought heavy snow to the Front Range of Colorado on Christmas day. The heaviest snow fell in and near the foothills of Boulder, Douglas and Jefferson Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to the Front Range of Colorado on Christmas day. The heaviest snow fell in and near the foothills of Boulder, Douglas and Jefferson Counties. The snow triggered accidents throughout Denver and the surrounding metropolitan area. Gusty winds stirred snow drifts from 2 to 3.5 feet in depth. Officially, the total calendar day snowfall for Denver was 7.8 inches, setting the record for Christmas Day. The previous record was 6.2 inches, established in 1894.

Storm totals in the Front Range Foothills: 13.5 inches at Coal Creek Canyon, Genesee and 3 miles east-southeast of Tiny Town; 12.5 inches, 4 miles east-northeast of Conifer; 12 inches, 5 miles east-southeast of Aspen Park; 11 inches, 6 miles southwest of Kassler; 10.5 inches at Eldorado Springs. Elsewhere, storm totals range from with 5 to 10 inches.

In the Urban Corridor storm totals included: 9 inches near Elizabeth; 8 inches in southwest Denver, Highlands Ranch, Marston Reservoir and Wheat Ridge; 7.5 inches in Arvada; 7 inches in Centennial and Lakewood; 6.5 inches in Aurora and 8 miles southeast of Watkins; 6 inches in Boulder, Englewood and Parker. Elsewhere, snowfall totals ranged from 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 25, 3:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 25, 3:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MST TUE DEC 25 2007

SHORT TERM...WATER VAPOR IMAGERY SHOWING UPPER LVL TROF CONTINUING
TO DIG S-SE ACROSS UTAH WHILE RUC/NAM QG HEIGHT TENDECIES SHOW THE
BEST HEIGHT FALLS TOWARDS THE 4 CORNERS REGION. AT THE SURFACE...SFC
COLD FRONT CONTINUES TO MOVE SOUTHWARD ACROSS EAST CENTRAL CO WITH
STRONG N-NE WINDS DEVELOPING ALONG AND BEHIND THE FRONT.  NAM
CONTINUES TO PLAY CATCHUP TO THE GFS/EUROPEAN MODELS AS NOW ALL
MODELS SHOW THE UPPER LOW TRACKING ACROSS 4 CORNERS REGION AND THEN
INTO SRN NEW MEXICO BY LATER THIS EVENING. NAM SHOWING A GOOD 2-4
INCHES OF SNOW ACROSS NERN CO...WHILE HIGHER AMOUNTS OF 4-5 INCHES
SOUTH AND EAST OF DENVER. GFS SLIGHTLY HIGHER AMOUNTS WTIH 3-6
INCHES OVER THE ENTIRE AREA. EVEN THOUGH THE BEST QG VERTICAL
VELOCITIES WILL BE SOUTH OF US...UPSLOPE FLOW UP TO MTN TOP AND
STEEP LAPSE RATES SHOULD BE ABLE TO PRODUCE CLOSE TO MODEL SNOW
OUTPUT NUMBERS. EVENING SHIFT ALREADY HOISTED ADVISORIES FOR A
CHUNK OF CWA AND WILL ALSO ADD THE REST OF NERN CO TO THE
ADVISORIES. AMOUNTS MAY BE MARGINAL BUT COUPLED WITH STRONG WINDS
THERE WILL BE QUITE A BIT OF BLOWING SNOW. WITH ALL THE TRAVEL TODAY
ON THE CHRISTMAS HOLIDAY...ADVISORIES SEEM THE BEST WAY TO GO. THE
ADVISORY FOR THE MTNS WILL BE MARGINAL...ESP THIS AFTN AS MTN TOP
FLOW TURNS N-NE AND AMOUNTS WILL FAVOR LOCATIONS EAST SLOPES OF THE
DIVIDE. WILL LET DAY SHIFT WATCH TENDENCIES BEFORE DE-HOISTING IN
THE MOUNTAINS.

DUE TO SLOWER STORM MOVEMENT KEPT SOME LIKELY POPS OVER FAR
EASTERN/SERN PTNS OF CWA THIS EVENING BEFORE GRADUAL CLEARING OUT
LATER TNT.

.LONG TERM...THE PROGRESSIVE AND GENERALLY ACTIVE PATTERN OF THE
PAST COUPLE WEEKS LOOKS LIKE IT WILL CONTINUE FOR AT LEAST ANOTHER 7
DAYS.  AFTER TODAYS UPPER TROUGH MOVES EAST OF THE REGION LATER
TONIGHT...ANOTHER TROUGH WILL BEGIN CARVING ITS WAY TOWARDS THE FOUR
CORNERS.  THE GFS AND NAM ARE NEARLY IDENTICAL IN BRINGING THE
TROUGH AXIS OVER THE FOUR CORNERS AROUND 12Z ON THURSDAY.  EACH
MODEL ALSO DEVELOPS WEAK CYCLOGENESIS OVER THE TEXAS PANHANDLE
THROUGH THURSDAY AFTERNOON.  500 MB TEMPERATURES WILL DROP BELOW
-30C OVER COLORADO...LEADING TO AN UNSETTLED AIRMASS.  MODEL
SOUNDINGS INDICATE THE AIRMASS WILL BE SATURATED UP TO 400 MB WITH
LOW STATIC STABILITY.  ALL OF THESE INGREDIENTS COMBINED WITH
QUASI-GEOSTROPHIC FORCING FOR ASCENT POINT TOWARDS ANOTHER ROUND OF
PRECIPITATION ACROSS THE FORECAST AREA.  HAVE BUMPED UP THE POP
GRIDS TO THE HIGH SCATTERED CATEGORY.  TEMPERATURES WILL ALSO BE
QUITE COLD...IN THE LOWER TO MID 20S IF MOS GUIDANCE IS CORRECT.
THURSDAY AND FRIDAY MORNINGS MAY ALSO SEE SINGLE DIGIT LOWS ACROSS
THE PLAINS...AS THE UPPER TROUGH TRAVERSES ACROSS THE REGION.

OVER THE WEEKEND...A BROAD TROUGH WILL LINGER OVER COLORADO WITH
MODERATE TO STRONG WESTERLY FLOW ALOFT.  STRONG WINDS IN THE
MOUNTAINS MAY PRODUCE OROGRAPHIC SHOWERS AT TIMES.  ON THE PLAINS...
TEMPERATURES SHOULD MODERATE TO NEAR NORMAL FOR THE SATURDAY THROUGH
MONDAY PERIOD.  CONDITIONS WILL ALSO BE DRY.  BEYOND THAT...THE GFS
AND ECMWF ARE SHOWING AMPLIFICATION TO THE UPPER PATTERN WITH
RIDGING ALONG THE WEST COAST AND A DEEPER...COLDER TROUGH CARVING
OUT OVER THE ROCKY MOUNTAIN REGION.  AT FIRST BLUSH...THIS WOULD
INDICATE A RATHER COLD PERIOD ACROSS COLORADO FOR THE MIDDLE PART OF
NEXT WEEK.

&&

.AVIATION...A COLD FRONT WILL AFFECT THE AIRPORTS AFTER 06Z WITH
WINDS INITIALLY BECOMING NWLY. THE WINDS WILL THEN SHIFT TO A
NORTH-NORTHEAST COMPONENT BY 10Z...WHICH WILL PROVIDE FOR BETTER
UPSLOPE. AT THIS TIME...SNOW ACCUMULATION OF 1 TO 2 INCHES CAN BE
EXPECTED FOR DIA AND KBJC...WITH UP TO 3 INCHES FOR KAPA. BEST TIME
FRAME FOR SNOW ACCUMULATION LOOKS TO BE BETWEEN 15Z AND 21Z. MVFR
CONDITIONS CAN BE EXPECTED DURING THIS PERIOD...WITH A SLIGHT CHANCE
OF IFR CONDITIONS. CONDITIONS TO IMPROVE BY TUESDAY EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
      NORTH CENTRAL MOUNTAINS...ZONES 31..33..34 FOR
      TODAY UNTIL 5 PM.
      .SNOW AND BLOWING SNOW ADVISORY FOR THE SOUTHERN
       FOOTHILLS...DENVER AND THE NORHTEAST PLAINS 5 AM TO 5 PM
       TODAY..ZONES..39>41..43>51.

&&

SWE/KDRBY
Hazardous weather outlook, Dec 24, 11:12 AM MST, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MST MON DEC 24 2007

COZ030>051-251300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MST MON DEC 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL PRODUCE AREAS
OF BLOWING SNOW IN THE MOUNTAINS AND HIGHER FOOTHILLS THROUGH
TONIGHT. SCATTERED SNOW SHOWERS WILL DEVELOP IN THE MOUNTAINS THIS
AFTERNOON. THE SNOW WILL INCREASE IN COVERAGE TONIGHT WITH
ACCUMULATIONS OF 2 TO 5 INCHES BY TUESDAY MORNING.  OVER NORTHEAST
COLORADO AND THE FOOTHILLS THERE WILL BE A CHANCE OF LIGHT SNOW
DEVELOPING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL CONTINUE THROUGH THE MORNING HOURS TUESDAY ACROSS
THE FRONT RANGE BEFORE THE SNOW TAPERS OFF DURING THE AFTERNOON.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS THE
URBAN CORRIDOR WITH THE HIGHEST SNOWFALL TOTALS ON THE SOUTHERN EDGE
OF THE METRO AREA.  ON THE PALMER DIVIDE AND SOUTHERN FOOTHILLS...UP
TO 4 INCHES OF A ACCUMULATION IS EXPECTED.

THE NEXT STORM SYSTEM WILL EFFECT THE REGION LATE WEDNESDAY NIGHT
AND THURSDAY WITH ANOTHER CHANCE OF SNOW AND COLDER TEMPERATURES
ACROSS THE ENTIRE AREA.

PERIODS OF SNOW AND GUSTY WINDS WILL CONTINUE IN THE MOUNTAINS
THROUGH THE WEEKEND WHILE LOWER ELEVATIONS WILL REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 25, 5:00 AM MST to 3:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 8 inches.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 25, 5:00 AM MST to 3:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 8 inches.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 25, 5:00 AM MST to 3:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 6 to 9 inches.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 25, 5:00 AM MST to 3:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals ranged from 6 to 14 inches.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 25, 5:00 AM MST to 3:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals generally ranged from 2 to 5 inches. Locally higher amounts from 8 to 11 inches were observed in the foothills of southern Boulder County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65720, 65721, 65722, 65723, 65725.